Limits...
First report of multi-drug resistant tuberculosis in a systemic lupus erythematosus patient.

Dorjee K, Dierberg KL, Sadutshang TD, Reingold AL - BMC Res Notes (2015)

Bottom Line: Imaging studies revealed avascular necrosis of right femoral head.She was then treated with intravenous methyl-prednisolone, followed by maintenance corticosteroid.She is currently scheduled for a total hip replacement surgery.

View Article: PubMed Central - PubMed

Affiliation: Division of Epidemiology, School of Public Health, University of California, Berkeley, 113 Haviland Hall #7358, Berkeley, CA, 94720-7358, USA. kunchok@berkeley.edu.

ABSTRACT

Background: Treatment of a multi-drug resistant tuberculosis (MDR-TB) patient is clinically challenging, requiring a minimum of 18 months of therapy. Its occurrence in a systemic lupus erythromatosus (SLE) patient may complicate management of both MDR-TB and SLE. This is the first descriptive report of MDR-TB in an SLE patient.

Case presentation: A 19-year old female receiving long-term prednisolone for SLE was diagnosed with MDR-TB. She was started on MDR-TB treatment regimen and prednisolone was replaced with azathioprine. After an initial response to therapy, patient experienced a flare of lupus symptoms. Imaging studies revealed avascular necrosis of right femoral head. She was then treated with intravenous methyl-prednisolone, followed by maintenance corticosteroid. Azathioprine was discontinued due to hematological toxicity and failure to control SLE. Her symptoms of lupus regressed and did not re-occur for the duration of her MDR-TB treatment. Patient was declared cured of MDR-TB after 18 months of ATT. She is currently scheduled for a total hip replacement surgery.

Conclusions: This case highlights the challenges of simultaneously managing MDR-TB and SLE in a patient due to their over-lapping signs and symptoms, drug-drug interactions, and the need for use of immunomodulatory agents in the absence of standard guidelines and documented previous experiences. Our experience underscores the importance of appropriate selection of treatment regimens for both MDR-TB and SLE.

No MeSH data available.


Related in: MedlinePlus

Chest radiograph showing bilateral upper and mid-lung infiltrates due to MDR-TB in a patient suffering from SLE.
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4527098&req=5

Fig1: Chest radiograph showing bilateral upper and mid-lung infiltrates due to MDR-TB in a patient suffering from SLE.

Mentions: In November 2010, a 19-year-old ethnically Tibetan female with SLE was referred to us with sputum culture and drug susceptibility test (DST) results, which demonstrated multi-drug resistant pulmonary TB with resistance to isoniazid, rifampicin, ethambutol, streptomycin, ethionamide and susceptibility to kanamycin, capreomycin, ofloxacin, moxifloxacin, pyrazinamide, para-aminosalicylic acid and clofazimine. While there was no clear history of contact with TB cases, she was residing in a boarding school where cases of MDR-TB have occurred over the past few years. Prior to receiving the DST result, she had taken category I anti-tubercular treatment (ATT) with isoniazid, rifampicin, pyrazinamide, and ethambutol for 45 days without response. She presented to us with fever, cough, and generalized weakness and was sputum smear positive for acid-fast bacilli. Chest radiograph demonstrated bilateral upper and mid-lung infiltrates with cavitary lesions (Fig. 1).Fig. 1


First report of multi-drug resistant tuberculosis in a systemic lupus erythematosus patient.

Dorjee K, Dierberg KL, Sadutshang TD, Reingold AL - BMC Res Notes (2015)

Chest radiograph showing bilateral upper and mid-lung infiltrates due to MDR-TB in a patient suffering from SLE.
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4527098&req=5

Fig1: Chest radiograph showing bilateral upper and mid-lung infiltrates due to MDR-TB in a patient suffering from SLE.
Mentions: In November 2010, a 19-year-old ethnically Tibetan female with SLE was referred to us with sputum culture and drug susceptibility test (DST) results, which demonstrated multi-drug resistant pulmonary TB with resistance to isoniazid, rifampicin, ethambutol, streptomycin, ethionamide and susceptibility to kanamycin, capreomycin, ofloxacin, moxifloxacin, pyrazinamide, para-aminosalicylic acid and clofazimine. While there was no clear history of contact with TB cases, she was residing in a boarding school where cases of MDR-TB have occurred over the past few years. Prior to receiving the DST result, she had taken category I anti-tubercular treatment (ATT) with isoniazid, rifampicin, pyrazinamide, and ethambutol for 45 days without response. She presented to us with fever, cough, and generalized weakness and was sputum smear positive for acid-fast bacilli. Chest radiograph demonstrated bilateral upper and mid-lung infiltrates with cavitary lesions (Fig. 1).Fig. 1

Bottom Line: Imaging studies revealed avascular necrosis of right femoral head.She was then treated with intravenous methyl-prednisolone, followed by maintenance corticosteroid.She is currently scheduled for a total hip replacement surgery.

View Article: PubMed Central - PubMed

Affiliation: Division of Epidemiology, School of Public Health, University of California, Berkeley, 113 Haviland Hall #7358, Berkeley, CA, 94720-7358, USA. kunchok@berkeley.edu.

ABSTRACT

Background: Treatment of a multi-drug resistant tuberculosis (MDR-TB) patient is clinically challenging, requiring a minimum of 18 months of therapy. Its occurrence in a systemic lupus erythromatosus (SLE) patient may complicate management of both MDR-TB and SLE. This is the first descriptive report of MDR-TB in an SLE patient.

Case presentation: A 19-year old female receiving long-term prednisolone for SLE was diagnosed with MDR-TB. She was started on MDR-TB treatment regimen and prednisolone was replaced with azathioprine. After an initial response to therapy, patient experienced a flare of lupus symptoms. Imaging studies revealed avascular necrosis of right femoral head. She was then treated with intravenous methyl-prednisolone, followed by maintenance corticosteroid. Azathioprine was discontinued due to hematological toxicity and failure to control SLE. Her symptoms of lupus regressed and did not re-occur for the duration of her MDR-TB treatment. Patient was declared cured of MDR-TB after 18 months of ATT. She is currently scheduled for a total hip replacement surgery.

Conclusions: This case highlights the challenges of simultaneously managing MDR-TB and SLE in a patient due to their over-lapping signs and symptoms, drug-drug interactions, and the need for use of immunomodulatory agents in the absence of standard guidelines and documented previous experiences. Our experience underscores the importance of appropriate selection of treatment regimens for both MDR-TB and SLE.

No MeSH data available.


Related in: MedlinePlus